Make your own free website on Tripod.com

Damage to eyes by sunlight and glaucoma suspect.

Query submitted by a 28 years old male: About 10 mths back the following is the sequence of events that happened to me. For some reason on a strong and sunny day I looked directly at the sun for about 20-25 secs. After that I felt a strange sensation in my eyes. The next day when I went to office I found that I had suddenly become very sensitive to light. I found the car headlights extremely strong and hurting my eyes. I went to the optometrist who then said that I am having something like sunburn of the eyes. She gave me a drop called ocucoats to moisten the eye. I was asked to use it for a week or so. At that time my eye pressure was measured and it was about 19 & 22. The doctor said that these symptoms should go away in a week. Anyway a week passed and things didn't improve much so after another week I got an appointment with an ophthalmologist. The ophthalmologist then measured my pressure and it read at 32 & 30. This is I guess is considered very high. Anyways the ophthalmologist asked me to stop using any drops and come back for pressure check after 3-4 weeks. This time I went to a different ophthalmologist. This time the pressure was again 30-32. So now the doctor put me on Xalatan drops. Within 10 days the pressure dropped to 18. Since then I have been on drops. I was also put on beta blockers as the pressure went to 24 in between. I had visual field tests done three times since then and I have no visual filed loss and no optic nerve damage. My vision is 20/20 +.
This is the dilemma I am facing. I have now become allergic to these drops and I am having unwanted side effects. So what should I do? My doctor says that I do not have glaucoma but I am a glaucoma suspect. Also do you think that exposure to sunlight would have caused the pressure to increase or was it just a coincidence. Also can you suggest some natural way to reduce pressure.


Replies:

Solar burn or light induced injury of the retina (light sensitive layer of the eye) is caused by exposure to UV rays in the light (photochemical effect) or heat waves (photothermal effect), and is usually seen during an solar eclipse. This occurs because the pupils are dilated as the light is dim and one can comfortably gaze at the sun for a long time (and not because the UV rays are more intense). On a normal day the sun is so bright that it is very uncomfortable to look at the sun for a prolonged duration. Sun gazing can damage the retina if it exceeds the threshold level which is more than 90 seconds. It leads to a small burn in the retina and causes pain and blurring of vision (which may or may not recover depending on the degree of damage). However, in your case the sun gazing was for 20-25 secs which was not followed by any blurring of vision (20/20+) or pain, it does not seem to have caused any solar burn.

Regarding glaucoma, there is no correlation between solar burn and glaucoma and the occurrence in your case is purely coincidental. The pressure(s) in your eyes have touched 30-32 which I would diagnose as glaucoma (& not glaucoma suspect) because in the very early stages there may not be any damage to the optic nerve and, therefore, no visual field changes. Damaging effect of glaucoma occur only after pressure has been high for sometime (exact duration may vary from patient to patient). Your ophthalmologist has rightly put you on anti-glaucoma medication.

You have not mentioned what side-effects you are experiencing. Allergy to eye-drops is usually to the preservative present in the preparation, and a change of brand to a preparation with different preservative may help. For other side-effects, if severe, a change of drug is required. You may discuss with your ophthalmologist.

For more information on glaucoma visit following sites:

Galucoma http://www.nei.gov/publications/galucoma.htm

Side effects of drugs http://www.web-express.com/vhsc/gmse.html

(The Editor)


Membership Directory Forum Journal Patient Q/A Form Links Events Conference Message Home


This page was last edited on 25 November, 2001 by Dr. Sanjay Dhawan. To contact the editor click here!